Alert archive / South Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 3, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Apr 25, 2020, 8:09 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Apr 26, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2020, 8:09 PM EDT (00:09 UTC)
- In effect from
- Apr 26, 2020, 6:00 AM EDT
- Expired
- Apr 26, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -388 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894 WHUS42 KILM 260009 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 809 PM EDT Sat Apr 25 2020 NCZ106-108-SCZ054-056-260930- /O.NEW.KILM.BH.S.0003.200426T1000Z-200427T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 809 PM EDT Sat Apr 25 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Strong south to north longshore current expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Sunday through Sunday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... If the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into.. && $$ 19
2 follow-up statements
588 WHUS42 KILM 260836 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 436 AM EDT Sun Apr 26 2020 NCZ106-108-SCZ054-056-270000- /O.CON.KILM.BH.S.0003.200426T1000Z-200427T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 436 AM EDT Sun Apr 26 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... If the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Remain out of the water to avoid hazardous swimming conditions. && $$ 43
664 WHUS42 KILM 270017 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 817 PM EDT Sun Apr 26 2020 NCZ106-108-SCZ054-056-270130- /O.EXP.KILM.BH.S.0003.000000T0000Z-200427T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 817 PM EDT Sun Apr 26 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Strong south to north longshore current at east-facing beaches has weakened as southerly winds have weakened. Therefore the Beach Hazard has ended. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 25, 7:08 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Apr 25, 7:08 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
708 PM EDT Sat Apr 25 2020
.SYNOPSIS...
Scattered showers and thunderstorms are favored tonight through
very early Sunday, as a weak warm front lifts north this
evening followed by a cold front early tomorrow. High pressure
will build early next week bringing quiet weather through mid-
week. The next system moves through late Wednesday bringing the
next chance of rain.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
Potent short-wave will open up the skies to divergence aloft
late tonight, bringing a chance of isolated severe TSTMs.
Unsettling is the overlap of CAPE and Effective Shear center
around 6z across our forecast area. The scenario not clear cut
as dynamics must overcome formidable mid-level capping. Two
areas best meet this criteria.
The first near and west of I-95 this evening between 10pm and
1am, and the second area enhanced by convergence, along the
coast from 1am to 4am. These areas and times will need to be
diligently monitored, if cap breaking pans out, strong
kinematics and upward vertical motion may turn isolated to
scattered storms into severe CBs capable of laying down damaging
winds. That said, right now, the SPC is calling for only a 5%
chance of wind damage or 1 inch over our area tonight. Don't let
your guard down, set your weather radio before turning in.
Sunday a day of drying, as absolute humidity takes a downhill
ski drop of a dip, with dewpoints falling to near 40 late Sunday
night. As such, no pops Sunday, except very early morning as
short-wave dynamics clear out. Breezy Sunday as 10-meter winds
sustain around 17 knots, let's call it 20 mph. Forestry concern
not high for fire danger despite low rh and wind, because of
damp to wet fuels. As cold air advection works in, min-T values
drop into the low and middle 50s early Monday, near to just a
few degrees below normal for late April.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Quiet short term period due to high pressure building in from
the west on Monday, overhead Tuesday morning, and offshore by
late Tuesday. Deep NW flow and decent mixing will lead to a
breezy afternoon Monday, with RHs in the 30s. Mostly clear
skies, with scattered cirrus Monday night and fair weather cu
Tuesday. Below normal temps Monday and Monday night before
becoming near normal on Tuesday and above normal Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
With high offshore Wednesday, deep southerly flow develops by
the afternoon leading to breezy conditions and max temps at or
above 80 degrees away from the coast. Next storm system will be
on the approach Wednesday as a 500mb shortwave over the Great
Lakes Wed afternoon digs down Wed night before lifting on
Thursday. At the surface, low pressure far to the NW will drag a
cold front across the area sometime on Thursday with models
differing on timing. Will see increase rain chances ahead of the
front with upper level forcing helping with lift, either
overnight Wednesday night or early Thursday. Moisture
availability continues to appear limited, and coverage will
likely be scattered. Have increased POPs Wed night/Thurs morning
however to follow model trends and match with neighbors.
Behind the front, dry conditions dominate Thursday night
through Saturday as high pressure builds in from the SW. Below
normal highs Thursday and Friday, with near normal lows. Temps
Saturday will depend on how quick the high builds in at the
surface, with Euro model keeping CAA across the area into the
weekend and the GFS builds in ridge quicker and warms things up
a bit for Saturday.
&&
.AVIATION /00Z SUNDAY THROUGH FRIDAY/...
MVFR conditions are expected mainly for coastal terminals over the
next 12 hours as a warm front passes over the region.
Isolated to scattered showers and thunderstorms / CB through
sunrise Sunday that may bring IFR ceilings to some area terminals.
Sunday, becoming VFR with a southwest wind.
Extended Outlook...Mainly VFR Sun thru the middle of the coming week
with only a small window during Mon for possible MVFR showers.
Flight rule reductions Wed night into Thu, VFR by Fri.
&&
.MARINE...
Veering winds to go southerly then SW overnight into early
Sunday ahead of a cold front. Isolated strong to severe TSTMs
are possible late tonight into pre-dawn of Sunday associated
with this system, but advisory winds outside of TSTMs will not
be met until Sunday afternoon. SW and W winds gusting up to 30
kt on occasion over the 0-20 nm waters during Sunday afternoon
to early Monday. The mostly offshore trajectory of the wind will
limit wave growth, especially inshore, but 4-7 foot seas with
dominant wave periods of 6-7 seconds will be dangerous for small
craft. Improvement expected, but beyond this time period.
Little to no swell this forecast period, and all wave energy
will be developing wind-seas and white-capping.
Marine conditions will be improving Monday, with Small Craft
Advisory ending in the morning. Elevated WNW winds Monday
morning will decrease throughout the day, becoming northwesterly
around 10kts by Monday night. 3-5 ft seas early Monday
continues to fall to 2-3 ft by Monday evening, due to decaying
SSW wind wave and persisting SE 1ft 8s swell. High pressure
overhead Tuesday will allow for light winds and seas generally 2
ft or less through Tuesday afternoon, at which point high moves
offshore and SW winds develop. SW winds 10-15 kts late Tuesday
become southerlies by late Wednesday around 20 kts. 2-4 ft seas
early Wednesday increase to 5-7 ft late Wednesday into Thursday
due to a building S swell, and a Small Craft Advisory will
likely be needed. Conditions will slowly improve on Thursday and
winds and seas begin to weaken.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from noon Sunday to 9 AM EDT Monday for
AMZ250-252-254-256.
&&
NEAR TERM...MJC
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...MK
MARINE...MJC/VAOHazardous weather outlook, Apr 25, 3:28 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 328 PM EDT Sat Apr 25 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-054>056-058- 059-261930- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 328 PM EDT Sat Apr 25 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Isolated severe TSTMs possible late tonight. It is advisable to not silence your phone alarm overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Critically low RH Sunday and Monday afternoon, although fire fuels remain slightly damp. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-261930- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 328 PM EDT Sat Apr 25 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Isolated severe TSTMs possible late tonight. It is advisable to not silence your phone alarm overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Critically low RH Sunday and Monday afternoon, although fire fuels remain slightly damp. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-261930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 328 PM EDT Sat Apr 25 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO 9 AM EDT MONDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory until 9 am Sunday. Small Craft Advisory conditions likely Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 2:44 AM EDT | Special Weather Statement | ILM | New Hanover | 61 min |
| Apr 26, 3:13 AM EDT | Special Marine Warning | ILM | 35 min |
Nearby
Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.